University of Oklahoma Health Sciences Center Oklahoma City, OK, United States
Mahum Nadeem, MD1, Aemen Khakwani, MD2, Varda Choudhry, MBBS, MD3, Maryam Haider, MD4, Usman Khan, MD\5 1University of Oklahoma Health Sciences Center, Oklahoma City, OK; 2Suburban Community Hospital, Oklahoma, OK; 3University of Health Sciences, East Brunswick, NJ; 4Wayne State University, Detroit Medical Center, Detroit, MI; 5University of Oklahoma Health Sciences Center, Oklahoma, OK
Introduction: Novel Direct-acting antivirals (DAA’s) have completely changed the spectrum of hepatitis C treatment with multiple studies showing a sustained virological response of over 90% in many genotypes. Treatment of hepatitis C in patients with renal transplants is a pharmacologic challenge. We report a case of acute renal failure from increased tacrolimus plasma levels secondary to ledipasvir (harvoni) mediated inhibition of gut permeability- glycoprotein.
Case Description/Methods: A 65-year-old male with a history of end-stage renal disease secondary to diabetes s/p Renal Transplant and newly diagnosed hepatitis C was started on treatment with ledipasvir/sofosbuvir (Harvoni). He presented to ED for lesions on his old arteriovenous fistula and was found to have a creatinine (Cr) bump of > 30 % from a baseline of 1.5 to 2.1 reflective of an acute kidney injury. Despite being on the same dose of tacrolimus 8 mg and mycophenolate mofetil 2000 mg daily for the last 1 year his tacrolimus level resulted to be 14. He denied the use of any other identifiable or known nephrotoxins. Over his hospital course, his tacrolimus dose was decreased to 4 mg, with a subsequent drop in his plasma tacrolimus levels and return of his Cr back to the baseline of 1.5 (Figure1). After resolution of his acute renal failure, he has discharged on 2 mg twice a day dosage with aim of plasma tacrolimus level 6-8 as long as he was on Harvoni. His original dose was resumed after completion of his Hep C treatment.
Discussion: The Ledipasvir component of harvoni is an inhibitor of drug transporter P glycoprotein (P-gp) and breast cancer resistance protein (BRCP). This transporter is present on epithelial cells lining the colon, small intestine, pancreatic ductules, bile ductules and may increase intestinal absorption of co-administered substrate for these transporters. Tacrolimus shares the same P-gp transporter and its co-administration with Harvoni can result in higher tacrolimus levels as depicted in our patient. Thus, special consideration should be given to Drug-Drug Interaction while prescribing DAA agents for Hepatitis C infection in renal transplant patients. This drug-drug interaction (DDI) has been rarely reported in the literature before and Ledipasvir/sofosbuvir is generally considered safe in renal transplant patients. Close monitoring, dose titration of immunosuppressive medication, or switching to other safe immunosuppressants may be required in such patients.
Figure: Timeline of tacrolimus trough, tacrolimus dose, serum creatinine and creatinine clearance of our patient
Disclosures: Mahum Nadeem indicated no relevant financial relationships. Aemen Khakwani indicated no relevant financial relationships. Varda Choudhry indicated no relevant financial relationships. Maryam Haider indicated no relevant financial relationships. Usman Khan indicated no relevant financial relationships.
Mahum Nadeem, MD1, Aemen Khakwani, MD2, Varda Choudhry, MBBS, MD3, Maryam Haider, MD4, Usman Khan, MD\5. P1916 - Acute Renal Failure Caused by Tacrolimus Nephrotoxicity Due to Enhanced Absorption Mediated by Harvoni, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.